A 56-year-old man, Mr Matthews, came to the surgery presenting with symptoms of heart failure.
He increasingly found himself short of breath on minimal exertion, and often woke in the night unable to breathe.
He noticed that his ankles were swollen and said his urine was darker recently. He also said that he had not drunk any alcohol in the past six months.
He attended the surgery very infrequently and was last seen more than two years ago.
He had a history of alcoholic liver disease and had bleeding oesophageal varices 20 years ago. However, a set of LFTs taken two years ago were all within normal limits.
He had had type-2 diabetes for eight years and hypertension for 10. Although he had been prescribed metformin, lisinopril and aspirin, his concordance to treatment was questionable, as was the control of his diabetes.
On examination, Mr Matthews was obviously jaundiced. He had stigmata of chronic liver disease including spider naevi and gynaecomastia.
He was tachycardic, with a pulse of 110bpm, his BP was 185/94mmHg, and his jugular venous pressure was elevated. He had a gallop rhythm and bilateral crackles in his chest. He also had ascites and oedema bilaterally to his mid calves.
My clinical suspicion was that he had heart failure secondary to chronic liver disease. Frustratingly, he refused admission to hospital. As he was fully competent, I had to respect this decision and manage him as best I could.
On further questioning, he was adamant that he had abstained from alcohol for the past six months.
I empirically prescribed him some furosemide to improve his oedema while waiting for the results of his blood tests.
Results of FBC, U&E and even random glucose were all within normal limits. However, LFT and TFT results were abnormal.
Levels of serum aspartate aminotransferase, alkaline phosphatase, bilirubin and thyroxine were elevated out-side the normal range, while serum thyroid stimulating hormone and albumin were below normal levels.
Results of clotting and coagulation studies and hepatitis serology were all normal.
A diagnosis of thyrotoxicosis was made. Mr Matthews was reviewed two days later with the results of his blood tests. He agreed to admission as his symptoms were not improving.
He was admitted for further management and treatment. He received treatment for both heart failure and thyrotoxicosis and has gradually improved over the six weeks since his initial presentation.
Although it is possible that Mr Matthews' jaundice was caused by both thyrotoxicosis and alcoholic liver disease with heart failure, there are reports of thyrotoxicosis causing jaundice.
Thyrotoxicosis has been associated with various abnormalities in liver function. Thyroid hormone concentrations are important for normal hepatic function and metabolism of bilirubin.
It is important that patients who present with jaundice of unknown cause have their thyroid function tested in order to exclude an underlying thyroid problem.
Abnormal liver biochemical test results have been reported in hyperthyroid patients, both before and after treatment.
One study showed that 60.5 per cent of 43 patients with hyperthyroidism had at least one liver abnormality at diagnosis.
The pathogenesis of hepatic dysfunction with thyrotoxicosis is unknown. One theory suggests that the liver is damaged by the systemic effects of the excess thyroid hormone.
Hyperthyroidism induces an increased metabolic rate, which is associated with increased oxidative capacity and oxidative damage of tissue.
Hepatic damage occurring from thyrotoxicosis per se has also been ascribed to ischaemic injury resulting from a relative decrease in blood flow, despite increased metabolic activity of the liver.
Autoimmune hepatitis is associated with autoimmune thyroid disease. This can lead to raised aminotransferase concentrations before thyroiditis is diagnosed.
Treatment for thyrotoxicosis can also lead to jaundice. The kind of hepatic injury caused depends on the specific drug.
Carbimazole and its active metabolite methimazole cause cholestasis, but propylthiouracil typically causes hepatocellular injury.
Drug-induced liver damage is an idiosyncratic reaction that can develop at any time, but usually occurs within the first three months of treatment. It occurs in about 1 per cent of patients making it important that liver function tests are monitored regularly in patients receiving treatment for thyrotoxicosis.
Dr Newson is a GP in the West Midlands.
- Thyrotoxicosis can cause hepatocellular dysfunction leading to jaundice
- All patients with jaundice of unknown cause need their thyroid function tested
- Carbimazole and propylthiouracil can lead to jaundice
- Patients receiving treatment for thyrotoxicosis need to have regular monitoring of their liver function.